Article

Prolonged toxicity after massive olanzapine overdose: two cases with confirmatory laboratory data

The Journal of Toxicological Sciences (Impact Factor: 1.38). 08/2008; 33(3):363-5. DOI: 10.2131/jts.33.363
Source: PubMed

ABSTRACT Olanzapine is a second-generation atypical antipsychotic that is increasingly used in preference to older antipsychotic agents. Limited data is available concerning the toxic effects of olanzapine after deliberate overdose. Two patients presented to our institution after massive olanzapine ingestion, and required prolonged ventilatory support due to the development of coma and respiratory depression. Serum olanzapine concentrations were orders of magnitude higher than those associated with therapeutic doses, and remained elevated for several days after ingestion. Both patients made a full recovery with only supportive care, despite having initial serum drug concentrations > 2500 microg/l. These reports indicate the potential for olanzapine ingestion to cause coma that may persist for several days after overdose.

0 Followers
 · 
98 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: The sinter strand process consists of a moving grate onto which is loaded the raw material in the form of micropellets composed essentially of iron ore fines, coke, water and rejected sinter returned for reprocessing. The material is levelled to form a flat bed. The surface is ignited and under the influence of a suction fan, which draws air through the bed into a series of windboxes situated below the grate, a heatwave is drawn downwards through the bed. The heatwave first reaches the bottom of the bed at a point along the strand, known as the burnthrough position, which ideally should remain fixed near the output end of the strand. Although input-mix controls are used, the permeability of the material loaded onto the grate varies and consequently the burnthrough point shifts about its desired position and a proportion of the material unloaded from the strand is either undersintered or oversintered.
  • [Show abstract] [Hide abstract]
    ABSTRACT: BACKGROUND: Second-generation antipsychotic medications, or "atypical antipsychotics," are now first-line therapy in the treatment of schizophrenia and other psychotic disorders, and are additionally being used in a wide array of other psychiatric and non-psychiatric conditions in both adults and children. Overdose is frequently reported to poison control centers. OBJECTIVES: We review the toxicology and general management of poisonings involving the atypical antipsychotic medications. DISCUSSION: The most serious toxicity involves the cardiovascular system and the central nervous system. All typical and atypical antipsychotics cause sedation, which is pronounced in overdose. The most common cardiovascular effects that occur after atypical antipsychotic overdose are tachycardia, mild hypotension, and prolongation of the QTc interval. Other clinical syndromes in overdose include neuroleptic malignant syndrome (NMS) and antimuscarinic delirium. Seizures may be observed. No antidotes exist for these poisonings, but they most often do well with supportive care. CONCLUSION: Antipsychotic overdose produces a gamut of manifestations that affect multiple organ systems. Treatment is primarily supportive. Specific therapies for NMS, hypotension, and seizures are discussed.
    Journal of Emergency Medicine 05/2012; 43(5). DOI:10.1016/j.jemermed.2012.03.002 · 1.18 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Historically, treatment for schizophrenia focused on sedation. The advent of the typical antipsychotics resulted in treatment aimed specifically at the underlying disease, but these agents were associated with numerous adverse effects, and were not particularly effective at treatment of the negative symptoms of schizophrenia. As a result, numerous atypical agents have been developed over the past 2 decades, including several agents within the past 5 years. Overdose of antipsychotics remains quite common in Western society. In 2010, poison control centres in the US received nearly 43,000 calls related to atypical antipsychotics alone. Due to underreporting, the true incidence of overdose with atypical antipsychotics is likely much greater. Following overdose of an atypical antipsychotic, the clinical effects observed, such as CNS depression, tachycardia and orthostasis are largely predictable based on the unique receptor binding profile of the agent. This article, which focuses on the atypical antipsychotics commonly used in the treatment of schizophrenia, discusses the features commonly encountered in overdose. Specifically, agents that result in QT prolongation and the corresponding potential for torsades de pointes, as well as unique features encountered with the various medications are discussed. The diagnosis of this overdose is largely based on history. Routine use of drug screens is unlikely to be beneficial. The primary goal of management is aggressive supportive care. Patients with significant CNS depression with associated loss of airway reflexes and respiratory failure need advanced airway management. Hypotension should be treated first with intravenous fluids, with the use of direct acting vasopressors reserved for persistent hypotension. Benzodiazepines should be used for seizures, with barbiturates used for refractory seizures. Intravenous magnesium can be administered for patients with a corrected QT interval exceeding 500 milliseconds.
    CNS Drugs 06/2012; 26(7):601-11. DOI:10.2165/11631640-000000000-00000 · 4.38 Impact Factor